The 12th Invest in ME Research Conference June, 2017, Part 2
MEMum presents the second article in a series of three about the recent 12th Invest In ME International Conference (IIMEC12) in London.
Discuss the article on the Forums.

Bad gas after taking Magnesium - is this gut bacteria acting up ?

Discussion in 'The Gut: De Meirleir & Maes; H2S; Leaky Gut' started by Bansaw, Apr 23, 2018.

  1. Bansaw

    Bansaw Senior Member

    Messages:
    414
    Likes:
    241
    I've just started taking Magnesium to help with sleep.
    Took first capsules last night and my gut reacted - bad gas.
    Could this be a sign of bad bacteria in my gut acting up. I heard some bad bacteria like Magnesium, it strengthens them.

    (I am taking Thorne Megnesium Citramate)
     
  2. lafarfelue

    lafarfelue Senior Member

    Messages:
    278
    Likes:
    803
    Australia
    I just googled the product to see what fillers etc it has:

    Magnesium (55 mg as Magnesium Citrate and 80 mg as Magnesium Malate) 135 mg.

    Other Ingredients: Hypromellose (derived from cellulose) capsule, Medium Chain Triglyceride Oil, Microcrystalline Cellulose.
    Do you know if you have any reactions to any of these other ingredients? For example, cellulose may be the culprit (from the cellulose Wikipedia page: "In human nutrition, cellulose is a non-digestible constituent of insolubledietary fiber, acting as a hydrophilicbulking agent for feces and potentially aiding in defecation").

    Have you tried any other forms of magnesium to compare..?
     
  3. ljimbo423

    ljimbo423 Senior Member

    Messages:
    1,024
    Likes:
    1,896
    United States, New Hampshire
    Magnesium is an osmotic laxative. Meaning it increases water in the GI tract, causing increased bowel movements. I can't take anymore than 300mg a day of magnesium or I get gas and loose stool. I don't think it's the bacteria doing this, it's more likely the osmotic effect of the magnesium.

    The magnesium you are using also has Magnesium Malate 80 mg. per capsule. The malate in magnesium malate gives me really bad loose stool even at very low doses. So that might also be why you had so much gas from the magnesium.


    Jim
     
    lafarfelue likes this.
  4. CFS_for_19_years

    CFS_for_19_years Hoarder of biscuits

    Messages:
    2,267
    Likes:
    5,634
    USA
    I take high doses of magnesium for erythromelalgia. At times I increase my dose and notice increased gas. I've heard that it happens frequently for other patients treating erythromelalgia with magnesium. Here is why gas happens with magnesium:
    http://stomachbloating.net/benefits-of-magnesium-for-acid-reflux-bloating-and-indigestion/
    Magnesium taken in high doses will also relax skeletal muscles, not just intestinal muscles.

    I think if you were to lower your dose of magnesium you wouldn't have the gas.
     
    vaer likes this.

See more popular forum discussions.

Share This Page